What are the active ingredients in Advil?


Quick Answer

Advil has one primary active ingredient, ibuprofen, which is an analgesic that is designed to temporarily reduce minor aches and pains and eliminate fever, according to manufacturer Pfizer Consumer Healthcare. Ibuprofen is classified as a nonsteroidal anti-inflammatory drug. While the ingredient is primarily used to treat joint or muscular discomfort, headache or the flu, it may be used to treat menstrual pain, restlessness and allergies.

Continue Reading
What are the active ingredients in Advil?
Credit: jeepersmedia Flickr CC-BY-2.0

Full Answer

Ibuprofen is also found in migraine medicines. OTCsafety.org alerts consumers that the drug should not be taken longer than what is instructed on the labeling. Health risks, such as stroke, stomach bleeding and heart attack, increase when the medicine is taken for a longer period than what is prescribed.

People who are allergic to aspirin may be affected negatively by ibuprofen-containing medicines as well. According to OTCsafety.org, symptoms such as asthma, rash, blisters, hives or facial swelling may develop in some users of the medicine. The risk is increased if a person is over 60 years old, taking an anticoagulant or has had past bleeding problems. OTCsafety.org cautions consumers that ibuprofen should not be taken by women who are in their final three months of pregnancy or by anyone who has had a previous allergic reaction to a pain medicine.

Learn more about Medications & Vitamins

Related Questions